Open Access
September 2006 Regularization for Accurate Numerical Wave Propagation in Discontinuous Media
Anna-Karin Tornberg, Björn Engquist
Methods Appl. Anal. 13(3): 247-274 (September 2006).


Structured computational grids are the basis for highly efficient numerical approximations of wave propagation. When there are discontinuous material coefficients the accuracy is typically reduced and there may also be stability problems. In a sequence of recent papers Gustafsson et al. proved stability of the Yee scheme and a higher order difference approximation based on a similar staggered structure, for the wave equation with general coefficients. In this paper, the Yee discretization is improved from first to second order by modifying the material coefficients close to the material interface. This is proven in the $L^2$ norm. The modified higher order discretization yields a second order error component originating from the discontinuities, and a fourth order error from the smooth regions. The efficiency of each original method is retained since there is no special structure in the difference stencil at the interface. The main focus of this paper is on one spatial dimension, with the derivation of a second order algorithm for a two dimensional example given in the last section.


Download Citation

Anna-Karin Tornberg. Björn Engquist. "Regularization for Accurate Numerical Wave Propagation in Discontinuous Media." Methods Appl. Anal. 13 (3) 247 - 274, September 2006.


Published: September 2006
First available in Project Euclid: 18 January 2008

zbMATH: 1136.65084
MathSciNet: MR2382435

Primary: 35L05 , 35R05 , 65M06 , 65M12

Keywords: discontinuous material coefficients , regularization , Yee scheme

Rights: Copyright © 2006 International Press of Boston

Vol.13 • No. 3 • September 2006
Back to Top